Alert archive / Georgia / River Flood Warnings in 2020

River Flood Warning 136, NWS Atlanta, GA

February 10, 2020Chattooga County, Georgia

NWS Atlanta, GA issued this river flood warning at Feb 10, 2020, 10:55 AM EST for Chattooga County, Georgia. It took effect at Feb 11, 2020, 6:25 AM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 10, 2020, 10:55 AM EST (15:55 UTC)
In effect from
Feb 11, 2020, 6:25 AM EST
Expired
Feb 11, 2020, 2:12 PM EST
In force
8 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Moderate

County Chattooga County, GA

The radar

The Northeast Alabama radar (KHTX), 84 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Chattooga River at Summerville (SUMG1).

Action stage
12 ft
Minor stage
14 ft
Moderate stage
17 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02398000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Feb 10, 6:04 AM EST, 4 hours 51 minutes earlier.

Area forecast discussion, Feb 10, 6:04 AM EST, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
604 AM EST Mon Feb 10 2020

.UPDATE FOR AVIATION...

PREV DISCUSSION... /Issued 412 AM EST Mon Feb 10 2020/

SHORT TERM /Today through Tuesday/...

The main concern is the potential for another round of flooding
and potential flash flooding.

A slow moving cold front across the OH to Lower MS valleys will
drift toward the area through tonight and then drift into the area
on Tuesday. An axis of deep moisture will accompany the front in the
fast SW flow aloft. This will increase the potential for an axis of
heavy rainfall to set up across N GA, starting today and continuing
into Tuesday.

Overall instability is low, so only isolated thunderstorms are expected.

Several swift water rescues were reported with the last round of
heavy rainfall, and it's easily the most preventable form of weather
related fatalities nationwide.

Remember; Turn Around, Don't Drown.

BDL

LONG TERM /Tuesday Night through Sunday/...

The main story with the long term period will be continuing rounds
of on and off rain provided by multiple frontal passages in
combination with several upper level disturbances that move through
the area.

Persistent mid-level moist SW flow will dominate the CWA through
Thursday. Marginal CAPE values up to 300 J/kg warrant the
introduction of thunder into the grids for the first part of Tuesday
night. SPC has outlooked the portions of the western CWA for strong
to potentially severe thunderstorms during the day on Wednesday
along ahead of a cold front. In addition, locally heavy rainfall
will also be possible with another 1" to 2" possible across the far
north. PWATs remain well above normal values for this time of year,
averaging around 1.5".

The front should exit the CWA on Friday which will give a brief
reprieve from the rain on Saturday with slight upper level ridging
and a surface high residing over the SE. SW mid and upper level flow
will return on Saturday evening with a surface low developing on
Sunday over the ARKLATEX region, with precipitation expected to
return early next week ahead of another cold front.

Although there are currently model discrepancies between the GFS and
ECMWF in regards late weekend/early next week system, PWATS remain
well above seasonal normals and another bout of potentials heavy
rain is possible.

Morgan/NList

&&

HYDROLOGY...
The flood watch will continue for the potential for Flooding of
rivers, creeks and streams and the potential for Flash flooding
across N GA. Rainfall amounts of 2 to 4 inches can be expected
over much of the Flood watch area with locally higher amounts
possible. If training of heavy rain should occur, this will
greatly increase the potential for Flash Flooding as well.

BDL

&&

.AVIATION...
12Z Update...
An initial surge of rain has caused MVFR ceilings to develop
over portions of N GA. How much and how fast these ceilings will
develop and spread is LOW confidence. Otherwise VFR ceilings
in general. Rain chances will spread across N and portions of
central GA through tonight with increasing IFR ceiling potential
and MVFR vsbys. Surface winds mostly NE-SE becoming SSE then SSW
10 kts or less through tonight.

//ATL Confidence...12Z Update...
Low confidence for ceilings/vsbys/rain coverage.
High confidence for winds.

BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          61  55  70  54 /  60  80  90  30
Atlanta         62  58  68  54 /  70  80  90  40
Blairsville     53  49  62  48 / 100 100 100  30
Cartersville    59  56  66  50 /  90 100 100  40
Columbus        72  62  75  60 /  30  70  70  40
Gainesville     53  52  66  53 /  80  90  90  30
Macon           73  61  75  60 /  10  50  50  40
Rome            58  56  65  48 / 100 100 100  40
Peachtree City  66  59  71  54 /  60  80  90  40
Vidalia         77  60  78  63 /   5  10  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 1 PM EST this afternoon through Tuesday evening
for the following zones: Banks...Barrow...Bartow...Carroll...
Catoosa...Chattooga...Cherokee...Clarke...Clayton...Cobb...
Dade...Dawson...DeKalb...Douglas...Fannin...Floyd...Forsyth...
Gilmer...Gordon...Gwinnett...Hall...Haralson...Jackson...
Lumpkin...Madison...Murray...North Fulton...Oconee...Paulding...
Pickens...Polk...Rockdale...South Fulton...Towns...Union...
Walker...Walton...White...Whitfield.

&&

SHORT TERM...BDL
LONG TERM....NListemaa
AVIATION...BDL
Hazardous weather outlook, Feb 10, 5:36 AM EST, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
536 AM EST Mon Feb 10 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
536 AM EST Mon Feb 10 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

...Flood Watch in Effect from 1 PM today to Tuesday evening for
North Georgia...

Moderate to heavy rainfall of 2 to 4 inches will be possible
tonight into Tuesday across north Georgia. Runoff from heavy
rainfall will pose a threat for flooding in urbanized and low-
lying areas as well as streams and creeks that react quickly to
high rainfall amounts, and rivers with already high streamflows.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Moderate to heavy rainfall will continue across much of North and
Central Georgia on Tuesday. Additional heavy rain on Wednesday
night and Thursday will further increase flooding concerns across
the area.

Strong to potentially severe thunderstorms are possible across
portions of western Georgia Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 10:51 AM ESTRiver Flood WarningFFCCatoosa67 hr
Feb 10, 11:32 AM ESTRiver Flood WarningFFCForsyth, Fulton56 hr
Feb 10, 11:41 AM ESTFlash Flood WatchFFCBanks, Barrow, Bartow, Carroll, Catoosa, Chattooga and 37 more23 hr
Feb 10, 2:21 PM ESTRiver Flood WarningFFCDeKalb, Rockdale51 hr
Feb 10, 2:21 PM ESTRiver Flood WarningFFCNewton, Rockdale63 hr
Feb 10, 5:52 PM ESTSpecial Weather StatementFFCHeard, Troup23 min

Nearby

River Flood Warnings in Georgia, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.